Much Ado About Nuttin' Much...
I'm 555 days out from my blood and marrow transplant, the gift of life from my brother, Kevin, and I had hoped for more stability in my condition. My primary disease — Philadelphia chromosome-positive, chronic myelogenous leukemia (CML) — remains in remission, thanks to ongoing medication and the frenetic activities of Kevin's Tennessee T-cells. Their anti-cancer effect is called the Graft versus Leukemia effect (GvL). They remain very active, but are unhappy. They know they are in the right neighborhood, but sense they are living in the wrong house, so they attack other rapid-growing cells.
This ongoing tendency to attack parts of the host body — ME! — is called chronic Graft versus Host Disease (cGvHD). This chronic form of GvHD appears to be the root cause of my ongoing difficulties. Odd that the treatment, apparently NOT a cure this time, is infinitely more painful than the disease. Way back in May 2010, when CML had me at death's door, I was leaning against the door jam, half asleep. I felt exhausted and disconnected from the rest of the world, as though I was slowly fading from life. It was not particularly warm, but it was fuzzy. Oddly, after that experience, dying no longer frightens me, although the thought that I came so close to waiting too long to seek medical help, gives me pause.
On the GvHD TrainEveryone who has a blood and marrow transplant (BMT) has a different experience. Doctors explain and medical staff/brochures/books/articles/DVDs/handouts train, but it remains shooting with a shotgun. After the first 100 days (the Acute period), during which I experienced some rather spectacular GvHD attacks, we hoped for a respite and then only a few, controllable chronic GvHD symptoms. Well, the ride has been a rough one, and we are still on the train — my caregiver and me...
We were ready to get off the GvHD train at the end of 2011, when my old nemesis, the skin rash, reappeared — but with a new wrinkle — appearing on my right foot in a new form, a fibroid form similar to scleroderma. Skin care and high dose steroids (mostly prednisone) since January, have controlled the rash, all but the patch on my foot. However, during this time a numbness and tingling, long a part of my walking experience, has spread up past my ankles to my lower legs and made an appearance in my hands. I believe they call it peripheral neuropathy. It feels like I'm wearing leather stockings that come to mid-calf, even when I am barefoot, yet my hands and feet remain extremely sensitive to hot and cold. Odd that...
Can't Sing About the Train RideSometime between February 2012 (when I had 67% lung capacity) and June 2012, my lung capacity decreased to 27%. Tests during my last visit to Mayo Clinic (part of my recent emergency journey) show 25-27% capacity. The reason for the decrease remains, as yet, elusive. Best theories point at my constant companion — GvHD in the lungs or bronchiolitis obliterans. Treatment usually involves starting prednisone, but wait...I've been back on prednisone since February! They are trying some different medications, an antibiotic that has shown some benefit and just this week a medication called Cellcept. It's much like prednisone. It's used to prevent rejection by those having lung, kidney, or liver transplants. It also suppresses my immune system, but we don't know how far yet, so I am taking additional precautions against infection, etc. We wait and watch for any improvement and, of course, any new side effects. One thing is certain...I won't be singing about it. I cannot sing anymore — sustaining a note causes uncontrollable coughing. Unless I carefully control my breathing, even sustained conversation is difficult, something for which I believe Marian may secretly be just a tiny bit thankful... ;-)
HP = High PressureAnd then, there is the blood pressure problem. During my last adventure in medical emergency treatment, my blood pressure soared and refused to come back down. Now I take three medications instead of one to reign it back, and test my BP each day. I watch my sodium intake and avoid caffeine. Here I sit. De-sugared. De-salted. Decaffeinated. I am developing a close, personal relationship with Mrs. Dash. I religiously read product labels — often blanching at the amount of sodium per serving. Life changes once again.
Still IntrepidWalking is still my major form of exercise. Upon my return from the latest trip, I began with a walk around the block, arriving home fatigued and out of breath. After several days, I increased to two blocks. A week ago I increased to four blocks square (.5 mi). Yesterday and today, I've expanded to six blocks (.75 mi). Moving slowly and carefully, carrying and sometimes using a cane, and resting to catch my breath at strategic points allowed me to arrive home fatigued, but not sounding like a broken down calliope.
I try to walk early, after first light and during the cool of the morning. However, this does nothing to mitigate exposure to ragweed pollen from plants to which I have allergies (like Goldenrod) that not only are in full bloom, but also grow in profusion along the way. So far, a single loratadine tab each day seems to control the histamine reaction to my daily exposure. The first hard frost will solve that problem.
New NormalsIt is not so bad as it sounds. I sleep well at night and can still read (although my right eye cataract has deteriorated my vision). I breathe well enough when not exerting myself — so I don't yet need supplemental oxygen — a development I would love to avoid. I laugh (carefully) and manage to control both pain and nausea without the use of additional medications.
Most importantly: I am alive. I've receive 555 consecutive gifts of brand new days to fill with all the best I can manage. I pray and hope for many more, and in an odd way look forward to meeting and defeating each new challenge. As I continue to change and as each new challenge is presented, I will endeavor to write about it here on my blog.
Thanks to all of you who send good thoughts and prayers on our behalf. God bless and good afternoon.
Post a Comment